Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 118, NWS Boston/Norton, MA

August 21, 2011Capitol Planning Region, Connecticut; Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 21, 2011, 1:39 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Hampshire County, Massachusetts. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 1:39 PM EDT (17:39 UTC)
Expired
Aug 21, 2011, 2:45 PM EDT
In force
66 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 111 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS51 KBOX 211739
SVRBOX
CTC003-MAC013-015-211845-
/O.NEW.KBOX.SV.W.0118.110821T1739Z-110821T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...WEST HARTFORD...NEW BRITAIN...
  HARTLAND...BRISTOL...
  WESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  WESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF NORTHAMPTON...

* UNTIL 245 PM EDT

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF CHESTER TO 18
  MILES SOUTHWEST OF TOLLAND TO 27 MILES WEST OF BURLINGTON TO 39
  MILES WEST OF BURLINGTON...OR ALONG A LINE EXTENDING FROM 20 MILES
  NORTHWEST OF HARTLAND TO 14 MILES NORTHWEST OF TORRINGTON TO 19
  MILES WEST OF TORRINGTON TO 32 MILES SOUTHWEST OF TORRINGTON...AND
  WAS MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...MIDDLEFIELD...BLANDFORD...
  HUNTINGTON...CHESTERFIELD...RUSSELL...GRANVILLE...MONTGOMERY...
  WESTHAMPTON...SOUTHAMPTON...WESTFIELD...WILLIAMSBURG...
  EASTHAMPTON...SOUTHWICK...WEST SPRINGFIELD...HOLYOKE...
  SOUTHINGTON...SIMSBURY...PLAINVILLE...GRANBY...FARMINGTON...EAST
  GRANBY...CANTON...BLOOMFIELD AND AVON.

DOPPLER RADAR INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. REMAIN CALM...BUT TAKE
COVER NOW. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4214 7308 4216 7303 4230 7301 4233 7307
      4236 7307 4244 7270 4241 7270 4241 7263
      4174 7271 4156 7289 4155 7294 4164 7294
      4164 7299 4180 7302 4181 7295 4197 7290
      4197 7303 4203 7302 4204 7306 4211 7308
TIME...MOT...LOC 1739Z 259DEG 22KT 4221 7319 4197 7330
          4181 7345 4166 7366

$$

SIPPRELL
2 follow-up statements
287 
WWUS51 KBOX 211831
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
231 PM EDT SUN AUG 21 2011

CTC003-MAC013-015-211845-
/O.CON.KBOX.SV.W.0118.000000T0000Z-110821T1845Z/
HARTFORD CT-HAMPSHIRE MA-HAMPDEN MA-
231 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN HAMPDEN...WESTERN HAMPSHIRE AND WESTERN HARTFORD
COUNTIES...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WESTHAMPTON TO HARTLAND TO 9
MILES NORTHWEST OF BURLINGTON TO 17 MILES WEST OF BURLINGTON...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF NORTHAMPTON TO
HARTLAND TO TORRINGTON TO 11 MILES SOUTHWEST OF TORRINGTON...MOVING
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOUTHAMPTON...WILLIAMSBURG...WESTFIELD...EASTHAMPTON...SOUTHWICK...
WEST HARTFORD...SIMSBURY...PLAINVILLE...GRANBY...FARMINGTON...EAST
GRANBY...CANTON...BRISTOL...BLOOMFIELD AND AVON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4213 7307 4243 7271 4241 7270 4241 7263
      4174 7271 4164 7294 4164 7299 4180 7302
      4181 7295 4197 7290 4197 7303 4203 7302
      4204 7306 4211 7308
TIME...MOT...LOC 1831Z 259DEG 22KT 4227 7277 4203 7288
          4187 7303 4172 7324

$$

SIPPRELL
483 
WWUS51 KBOX 211842
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT SUN AUG 21 2011

CTC003-MAC013-015-211851-
/O.EXP.KBOX.SV.W.0118.000000T0000Z-110821T1845Z/
HARTFORD CT-HAMPSHIRE MA-HAMPDEN MA-
242 PM EDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMPDEN...WESTERN
HAMPSHIRE AND WESTERN HARTFORD COUNTIES WILL EXPIRE AT 245 PM EDT...

THE LINE OF SEVERE THUNDERSTORMS HAVE WEAKENED ACROSS THE WARNED 
AREA. THE THUNDERSTORMS WILL CONTINUE TO THE EAST WITH THE MAIN 
THREATS BEING HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS UP 
TO 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

LAT...LON 4213 7307 4243 7271 4241 7270 4241 7263
      4174 7271 4164 7294 4164 7299 4180 7302
      4181 7295 4197 7290 4197 7303 4203 7302
      4204 7306 4211 7308
TIME...MOT...LOC 1841Z 259DEG 22KT 4228 7269 4204 7280
          4188 7295 4173 7316

$$

SIPPRELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:58 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 10:58 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1058 AM EDT SUN AUG 21 2011

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL KEEP WARM AND HUMID WEATHER OVER NEW
ENGLAND TODAY. A COLD FRONT APPROACHES FROM THE GREAT LAKES LATER
TODAY AND CROSSES NEW ENGLAND LATE TONIGHT...BRINGING SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE FROM THE NORTHERN PLAINS THEN MOVES
IN WITH DRY WEATHER THROUGH MIDWEEK. ANOTHER FRONT MAY APPROACH
LATE IN THE WEEK WITH THE CHANCE OF MORE UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...SATELLITE SHOWS SOME CONVECTIVE DEBRIS STILL IN THE
REGION BUT QUITE A BIT OF CLEARING HAS OCCURRED AND CLOUDS ARE
MORE SCATTERED IN NATURE AT THIS POINT. MOSAIC RADAR IS SHOWING
MOSTLY SHOWERS WITH A FEW STRONGER THUNDERSTORMS IN NORTHEASTERN
NEW YORK STATE AS WELL AS DOWN IN DELAWARE AND NEW JERSEY. SURFACE
BASED AND MIXED LAYER CAPE...AS WELL AS THE SHEAR VALUES HAVE INCREASED
OVER THE LAST 3 HOURS IN EASTERN NYS AND NEW ENGLAND. EXPECT THIS
TREND TO CONTINUE IN NEW ENGLAND FOR AT LEAST A FEW HOURS WITH
CLEARING SKIES.

UPDATED THE POPS AND WEATHER GRIDS BASED ON THE CURRENT RADAR
TRENDS AS WELL AS MODEL OUTPUT QPF. THE 00Z ECMWF/09Z SREF WERE
THE CLOSEST TO WHAT IS BEING SHOWN ON THE RADAR WITH THE 06Z
NAM/GFS LAGGING A FEW HOURS BEHIND. HAVE USED THE 09Z SREF POPS
AND SHIFTED THEM BACK TWO HOURS TO BRING HIGHER POPS INTO SOUTHERN
NEW ENGLAND A BIT EARLIER.

LOW PRESSURE DEEPENS OVER HUDSON BAY TODAY AS A SHORTWAVE
SUPPORTED BY A 120 KNOT JET MOVES THROUGH THE GREAT LAKES. THIS
DIGS THE UPPER TROUGH DEEPER AND SHARPER AND DRIVES A COLD FRONT
SOUTHEAST TOWARD NEW ENGLAND.

SOUTHWEST WINDS INCREASE ALOFT WITH 850 MB WINDS FORECAST TO
REACH 25-35 KNOTS AND 500 MB WINDS 35-40 KNOTS. THE MID LEVEL
LAPSE RATES ARE 6 TO 6.5 DEGREES IN OUR NORTHERN/WESTERN AREAS THIS
AFTERNOON. MODEL CROSS SECTIONS SHOW DEEP CLOUD-LEVEL MOISTURE
MOVING INTO NEW ENGLAND...AND PRECIPITABLE WATER VALUES BETWEEN
1.5 AND 2.0 INCHES.

ALL TOGETHER...DAYTIME HEATING COMBINED WITH INCREASING SHEAR AND
MOISTURE SHOULD ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING
THE MIDDAY/AFTERNOON HOURS...ESPECIALLY ACROSS THE NORTHWESTERN
HALF OF SOUTHERN NEW ENGLAND. BUT WITH THE FOCUSING OF THE FRONT
REMAINING TO OUR WEST THROUGH THE DAY...THINK THE MORE ORGANIZED
CONVECTION WILL MOVE INTO OUR AREA LATE THIS AFTERNOON OR EVENING.

SEVERE STORMS ARE A POSSIBILITY PARTICULARLY WITH THE STRONGER
WINDS ALOFT. GUSTY TO DAMAGING WINDS ARE POSSIBLE AS WELL AS LARGE
HAIL. THE LIMITING FACTOR TO THE LARGE HAIL WILL BE WET BULB ZERO
HEIGHTS THAT ARE NEARLY TO THE FREEZING LEVEL. THIS WILL ALLOW
HAIL TO MELT ON ITS WAY DOWN...RESULTING IN SMALLER HAIL SIZES.
HEAVY RAIN AND FLOODING ARE A GREATER POSSIBILITY WITH PWAT VALUES
150 PERCENT OF NORMAL. WE WILL CONTINUE TO INCLUDE GUSTY WINDS
AND HEAVY DOWNPOURS IN THE WEATHER WORDING FOR THE TIME BEING.

MIXING SHOULD REACH TO AROUND 850 MB...WHERE TEMPS ARE AROUND
15C. SO MAX TEMPS SHOULD REACH THE MID 80S INLAND AND A LITTLE
COOLER NEAR THE SHORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...
THE VARIOUS MODELS ARE IN FAIR AGREEMENT THAT THE COLD FRONT MOVES
THROUGH OUR AREA ROUGHLY 04Z TO 09Z FROM WEST TO EAST. THE UPPER
WINDS...INSTABILITY...AND HIGH PRECIPITABLE WATER VALUES ALL
LINGER INTO THE FIRST HALF OF THE NIGHT. SO WE BUILD POPS UP TO
CATEGORICAL LEVELS DURING THE FIRST PART OF THE NIGHT...THEN
DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. WE WILL ALSO MAINTAIN
THE ENHANCED WORDING THROUGH THE FIRST PART OF THE NIGHT. TEMPS
COME FROM MOS...WITH AN EYE TOWARD DEWPOINTS REMAINING IN THE 60S
TO NEAR 70 DURING THE NIGHT.

MONDAY...
COLD FRONT MOVES OFF THE EASTERN COAST AT THE START OF THE MORNING
WITH DRIER AIR MOVING IN FROM WEST TO EAST. SO THE DAY SHOULD
START OFF WITH A CLEARING TREND. COLDER AIR WILL MOVE IN ALOFT
DESTABILIZING THE AIRMASS...AND CROSS SECTIONS SHOW LINGERING
LAYER OF HIGH RH AIR AT 850 MB. SO WE WILL EXPECT DIURNAL CLOUDS
DURING MIDDAY/AFTERNOON WITH BEST CHANCE IN NORTHERN/WESTERN
SECTIONS WHERE THE AIR ALOFT IS COLDEST. CAN/T RULE OUT ISOLATED
TO WIDELY SCATTERED SHOWERS FROM THESE CLOUDS.  TEMPS AT 850 MB
WILL BE 9-12C...WHICH MIXED WOULD PRODUCE MAX TEMPS IN THE UPPER
70S AND LOWER 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS ARE GENERALLY IN CONSENSUS FOR MUCH OF THE EXTENDED. NAM IS
SLOWER TO LIFT OUT THE UPPER TROUGH...BUT CONSENSUS OF OTHER MODELS
IS QUICKER. CMC INDICATES A WEAK LOW PRESSURE OFF THE MID ATLANTIC
COAST 12Z THU...BUT OTHER MODELS INDICATE RETURN FLOW FROM HIGH
PRESSURE WITH A COLD FRONT ADVANCING FROM THE WEST AND WILL GO WITH
THIS MODEL CONSENSUS. ULTIMATELY THE CMC CATCHES UP WITH THE FRONT
AND TIMING IS COMPARABLE FOR A THURSDAY NIGHT FRONTAL PASSAGE
ACROSS OUR AREA...WHICH IS A LITTLE BIT QUICKER THAN YESTERDAY/S
RUNS. ECMWF AND GFS BOTH INDICATE HIGH PRESSURE FOR SAT...BUT INTO
NEXT WEEKEND WILL NEED TO MONITOR POSSIBLE TROPICAL MOISTURE WITH
UNCERTAINTY IN THE MODELS. GIVEN MODEL SIMILARITIES...WILL UTILIZE
PRIMARILY GFS FOR EXTENDED.

MONDAY NIGHT...
UPPER TROUGH LINGERS INTO OUR AREA BUT LARGE SURFACE HIGH PRESSURE
BECOMES CENTERED OVER THE CENTRAL APPALACHIANS AND MIDDLE OHIO
VALLEY. DRIER AND COOLER AIR CONTINUES TO PUSH INTO OUR AREA. FEW
CLOUDS AND DIMINISHING WINDS SHOULD ALLOW FOR GOOD RADIATIONAL
COOLING...OVERNIGHT LOWS IN THE MID 50S TO POTENTIALLY UPPER 40S
IN SOME SHELTERED LOCATIONS IN THE FAR INTERIOR.

TUESDAY AND TUESDAY NIGHT...
UPPER TROF PIVOTS EASTWARD OFF THE ATLANTIC COAST DURING
TUESDAY...WHILE SURFACE HIGH PRESSURE CENTER MOVES TO AND EVENTUALLY
OFF THE MID ATLANTIC COASTLINE. FEW CLOUDS EXPECTED DURING THIS
PERIOD. HIGHS MAINLY 75 TO 80...TUESDAY NIGHT GOOD RADIATIONAL
COOLING BRINGS A SECOND NIGHT OF BELOW NORMAL LOWS...MAINLY AROUND
50 TO THE UPPER 50S.

WEDNESDAY AND WEDNESDAY NIGHT...
GETTING INTO RETURN FLOW AS HIGH PRESSURE MOVES FURTHER
OFFSHORE...WITH INCREASING SOUTHERLY FLOW. EXPECT A GRADUAL INCREASE
IN HUMIDITY WITH TEMPS CLOSE TO SEASONABLE. COULD SEE SOME INCREASE
IN CLOUDS...BUT PRECIP SHOULD GENERALLY HOLD OFF UNTIL APPROACHING
COLD FRONT GETS CLOSER TO OUR AREA. CONTINUED SLIGHT CHANCE POPS
WESTERN ZONES LATE WED NIGHT.

THURSDAY...
THU SHOULD BE HUMID WITH A COLD FRONT APPROACHING FROM THE
WEST...MOVING INTO OR INTO WESTERN FRINGES OF SOUTHERN NEW ENGLAND.
POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN SOUTHERN NEW ENGLAND
AHEAD OF AND ALONG THIS FRONT...ATTM WILL GO WITH CHANCE POPS.
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THU NIGHT AS
COLD FRONT TRACKS THROUGH THE FORECAST AREA.

FRIDAY...
COLD FRONT SHOULD SLIDE OFFSHORE WITH HIGH PRESSURE REPLACING IT
OVER OUR AREA. LOWER CONFIDENCE IN THIS TIMEFRAME AS PREVIOUS MODEL
RUNS HAD FRONT STILL OVER THE AREA. FOR THIS PACKAGE...KEPT SLIGHT
CHANCE POPS IN THE MORNING BUT THEN DRY.

SATURDAY...
SATURDAY SHOULD BE QUIET WITH HIGH PRESSURE ACROSS THE REGION.
HOWEVER...MODELS DIFFER IN SOLUTIONS AND CONFIDENCE IS LOW. SOME
INCREASE IN MOISTURE EXPECTED INTO SAT NIGHT...BUT WHETHER IT IS TROPICAL
IN NATURE OR NOT IS STILL YET TO BE DETERMINED.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...THE MORNING AND MIDDAY SHOULD BE VFR. SCATTERED SHOWERS/TSTMS
WILL DEVELOP THIS AFTERNOON WITH BEST CHANCE ACROSS THE CT VALLEY
AND SOUTHERN NH. CONDITIONS WILL BRIEFLY LOWER TO MVFR-IFR IN ANY
THUNDERSTORMS. HEAVY RAIN IS LIKELY WITH THESE STORMS...AND
POSSIBLY WIND GUSTS 40-50 KNOTS. MODERATE TO HIGH CONFIDENCE.

TONIGHT...A COLD FRONT APPROACHES DURING THE EVENING AND CROSSES
FROM WEST TO EAST AFTER MIDNIGHT. AREAS OF MVFR-IFR IN SHOWERS AND
TSTMS...ESPECIALLY UP THROUGH MIDNIGHT...WITH THE POTENTIAL FOR
HEAVY DOWNPOURS AND WIND GUSTS AROUND 50 KNOTS. WINDS WILL SHIFT
TO WEST-NORTHWEST AFTER THE FRONT MOVES THROUGH...WITH ANY LOW
CONDITIONS IMPROVING TO VFR ESPECIALLY IN THE CT VALLEY AND
VICINITY. MODERATE CONFIDENCE.

MONDAY...COLD FRONT MOVES OFFSHORE WITH VFR IN CLEARING SKIES ALL
AREAS. CLOUDS MAY REDEVELOP IN THE AFTERNOON BUT CONDITIONS SHOULD
REMAIN VFR.  MODERATE TO HIGH CONFIDENCE.

KBOS TERMINAL...MEDIUM CONFIDENCE IN TAF. VFR MOST OF TODAY.
SCATTERED TSTMS POSSIBLE IN THE AFTERNOON...THEN MORE NUMEROUS
TSTMS FIRST PART OF TONIGHT. ANY TSTMS WILL HAVE THE POTENTIAL FOR
BRIEF IFR CEILINGS/VSBYS IN HEAVY RAIN...AND COULD PRODUCE WIND
GUSTS UP TO 50 KNOTS. WINDS BECOME NORTHWEST LATE AT NIGHT AND
THROUGH THE DAY MONDAY WITH SPEEDS 10-15 KNOTS. VFR CONDITIONS
MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH WEDNESDAY...

MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE VFR CONDITIONS.

TUESDAY AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE FOR VFR
CONDITIONS.

&&

.MARINE...
TODAY...INCREASING SOUTHWEST WINDS WITH GUSTS APPROACHING 20 KT.
THIS WILL BUILD SEAS WITH 3-4 FEET ACROSS THE OUTER COASTAL WATERS
AND NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE POSSIBLE
DURING THE AFTERNOON WITH A HIGHER CHANCE TOWARD EVENING. STRONG
SOUTHWEST TO WEST SQUALLS AND LOCALLY ROUGH SEAS ARE POSSIBLE IN
ANY STRONGER TSTMS.

TONIGHT...EXPECT S-SW WINDS GUSTING POSSIBLY UP TO 25 KT AND SEAS
BUILDING UP TO 5 FT MAINLY ACROSS THE OUTER WATERS AS WELL AS THE
NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE LIKELY TONIGHT
WITH LOCAL ROUGH SEAS POSSIBLE. A SMALL CRAFT ADVISORY WILL BE IN
EFFECT THROUGH THE NIGHT.

MONDAY...WINDS SHIFT TO W-NW AS COLD FRONT CLEARS THE WATERS. EXPECT
SEAS STARTING AROUND 5 FT ON THE OUTER AND SOUTHERN WATERS...THEN
DIMINISHING THROUGH THE DAY. THESE SEAS WILL LINGER LONGEST SOUTH
AND SOUTHEAST OF NANTUCKET.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT...NW WINDS PREVAIL AS HIGH PRESSURE BUILDS TOWARDS THE
WATERS. LOW CHANCE OF 5 FT SEAS ALONG SOUTHEASTERN OUTER COASTAL
WATERS.

TUESDAY AND WEDNESDAY...HIGH PRESSURE. WINDS AND SEAS EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

THURSDAY AND THURSDAY NIGHT...THERE IS A CHANCE FOR SOUTHWEST WIND
GUSTS TO 25 KT AND SEAS UP TO 5 FT ON THE OUTER COASTAL
WATERS...AHEAD OF AN APPROACHING COLD FRONT.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL MOVE IN DURING
TODAY AND LINGER UNTIL THE COLD FRONT MOVES THROUGH LATER TONIGHT.
THIS WILL SUPPORT LOCALLY HEAVY DOWNPOURS...AND COULD BRING ON
PATCHY URBAN/POOR DRAINAGE FLOODING LATER TODAY AND TONIGHT. BUT
LOW-LEVEL AND MID-LEVEL SOUTHWEST WINDS ALSO INCREASE TODAY AND
THIS EVENING. SO WE WOULD EXPECT ANY STORMS THIS AFTERNOON/EVENING
TO BE PROGRESSIVE...NOT LINGERING OVER ANY ONE SPOT FOR TOO LONG.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON EDT
     MONDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY FROM 1 AM TO NOON EDT MONDAY FOR ANZ250.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM EDT MONDAY
     FOR ANZ254>256.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/RLG/NMB
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/NMB
MARINE...WTB/NMB
HYDROLOGY...
Hazardous weather outlook, Aug 21, 4:03 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
403 AM EDT SUN AUG 21 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
403 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING. THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND
HAIL. THEY MAY ALSO PRODUCE BRIEF HEAVY DOWNPOURS THAT COULD CAUSE
LOCAL URBAN AND POOR DRAINAGE FLOODING. THE GREATEST RISK OF
STRONGER THUNDERSTORMS SHOULD BE ACROSS SOUTHERN NEW HAMPSHIRE...
CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ANZ230>237-250-251-254>256-220815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
403 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 21, 1:11 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
111 PM EDT SUN AUG 21 2011

MAZ002-003-008-NHZ011-211800-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE
MA-
111 PM EDT SUN AUG 21 2011

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER EAST WINDSOR...OR ABOUT 17 MILES SOUTH OF NORTH
ADAMS...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GOSHEN...PLAINFIELD...HAWLEY...
  ASHFIELD...CONWAY...CHARLEMONT...BUCKLAND...SHELBURNE...MONROE...
  DEERFIELD...ROWE...HEATH...GREENFIELD...COLRAIN...LEYDEN...
  BERNARDSTON...GILL...NORTHFIELD...HINSDALE...WINCHESTER...
  CHESTERFIELD...WESTMORELAND...WALPOLE...SURRY...SULLIVAN...
  MARLOW...KEENE...GILSUM AND ALSTEAD.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

&&

LAT...LON 4314 7217 4313 7213 4268 7242 4246 7272
      4236 7300 4238 7303 4263 7296 4268 7299
      4270 7296 4270 7302 4274 7303 4273 7247
      4276 7252 4288 7256 4295 7254 4301 7245
      4306 7247 4314 7245 4319 7216

SIPPRELL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:15 PM EDTSpecial Weather StatementBOX45 min
Aug 21, 3:40 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region35 min
Aug 21, 12:53 PM EDTSpecial Marine WarningBOX52 min
Aug 21, 1:11 PM EDTSpecial Weather StatementBOXFranklin49 min
Aug 21, 1:44 PM EDTSpecial Marine WarningBOX61 min
Aug 21, 1:58 PM EDTSpecial Weather StatementBOXFranklin47 min
Aug 21, 2:54 PM EDTSmall Craft AdvisoryBOX8 hr
Aug 21, 7:11 PM EDTSpecial Weather StatementBOXFranklin64 min
Aug 21, 7:53 PM EDTSevere Thunderstorm WarningBOXFranklin23 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2011Severe Thunderstorm Warnings in Connecticut, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.